OFF THE ORAL STEROIDS AND BRACING MYSELF

WARNING: A couple very real graphic photos ahead.

I’m bracing myself—I’m nervous. I’m scared.

Why haven’t I posted any eczema statuses recently? I’ve been on drugs for the past month and a half!

After months of mostly following a strict diet and skin care routine, I had hope for improvement back in April. Then suddenly in May areas that were never itchy before (such as the tops of my feet and my belly) started getting rashes yet I hadn’t changed anything in my daily routines. By June my skin was so thin that it seemed if I scratched anywhere, the area would weep a clear liquid for the next few hours. Areas like behind my knees kept weeping despite my not touching it. I had crusts of dried liquid forming behind my legs. This went on for a couple weeks.

During a visit home, my family doctor saw my legs and immediately ordered me to take a bleach bath (which helps kill bacteria) as well as take Prednisone (an oral steroid) and an anti-inflammatory medicine (forgot the name) for two weeks. I already felt miserable and defeated I didn’t care what he gave me.

My Prednisone meds and me-- it makes me sleep peacefully and feel beautiful and confident. Alas... but not a long-term relationship
My Prednisone meds and me– it makes me sleep peacefully and feel beautiful and confident. Alas… but not a long-term relationship

After two weeks the meds dried up and my eczema returned with vengeance. Worse—my face was now affected… I can’t hide my face! My cheeks, eyelids, and jaw line were dry and red. I wanted to vanish into the earth when a young grocery clerk at my Oriental Market looked at me and exclaimed, “You’re sun burnt!” Indeed- my whole body looked toasted and my skin was thicker and drier.

In addition, the weeping had returned. Plus a musky smell started wafting from my skin occasionally mixed in with a vinegar-like odor. My skin was flaking off so much I brought a mini vacuum to work so I could clean the surrounding carpet twice a day. And– was this related?—no temperature felt right. I was shivering in 90-degree weather yet my skin bordered feverish to the touch.

I begged an appointment with my Allergist who discovered I had a MRSA staph infection. He agreed with my Family Doctor and placed me on Prednisone again as well as something to fight the infection. Once again my skin responded almost immediately yet I have continued to be very, very itchy. But at least I’ve stopped flaking, turning red, and weeping.

But the Prednisone ran out two days ago.

Dry and thick skin everywhere.
Dry and thick skin everywhere.

I was told the drug should stay in my system for a while, but why has my itchiness increased three-fold since yesterday? Around my neck and chest my skin has already changed in thickness, texture, and color. But worse are the feelings of sadness and self-consciousness beginning to creep back in.

What’s happening to me? I’ve made so many changes to my lifestyle yet none of it seems to be working. In fact—I’ve been doing much worse than all my 29 years of living with eczema.

I’m bracing myself. I can do this. I have another appointment with my Allergist coming soon—I just have to hang in there and stay the course.

Advertisements

One Comment Add yours

  1. I’m so sorry that you have to go through this. I have been getting steroid shots for my eczema for 4 years. I tried to quit getting them and developed a blood disease. Prednisone really saved me. I also use Triamcinolone 0.1% for daily use. I’m sending you my good thoughts!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s